Cancer and Bone Loss: “Why Didn’t Anyone Tell Me?”

PJ Hamel Health Guide
  • As we age, we become acquainted with the common risk factors for osteoporosis: a thin frame, a family history, growing older. We also may learn about less-common risk factors: insufficient vitamin D and calcium, a lack of weight-bearing exercise, and excessive alcohol use. But who ever tells the breast cancer survivor that those hormone drugs she’s taking to prevent a cancer recurrence are also damaging her bones? Bone loss from hormone therapy – and what you can do about it.

    I’m a breast cancer survivor.

    I’m also an osteopenia “survivor.”

    I never knew breast cancer could lead to osteopenia. I’d never even heard the word – until I was diagnosed with it.

    Add This Infographic to Your Website or Blog With This Code:


    This is a story of new drugs, shock, fear and, ultimately, a happy ending.

    Ten years ago, when I was treated for a moderately serious case of breast cancer, the hormone therapy drug I received – tamoxifen – had a long history of success in preventing recurrence. For over 30 years, tamoxifen had been the gold standard of hormone therapy for many breast cancer survivors. It came with potential side effects, both annoying (weight gain) and serious (endometrial cancer, stroke); but all in all, it was an easy drug to take.

    Then, during my second year on tamoxifen, a new class of hormone therapy drugs – aromatase inhibitors, AIs – began to hit the marketplace. Aromatase, Arimidex, and Femara, three similar AIs, yielded better results than tamoxifen for postmenopausal breast cancer survivors. And older breast cancer survivors gladly switched from tamoxifen to an AI.

    As it turned out, the trade wasn’t without its downside. AIs did indeed prevent cancer recurrence more successfully than tamoxifen; and they didn’t come with most of tamoxifen’s more serious side effects.

    But they did produce significant bone and joint pain in many women. And after a few years, a large number of women began to notice their DEXA T-scores dropping – precipitously.

    Now, this is a side effect researchers must have noticed; but apparently, they judged it the lesser of two evils – after all, cancer is certainly more serious than osteopenia.

    Thus, most oncologists didn’t dwell on bone loss as a side effect. And in all fairness, even if they had – would it have stopped women from taking a drug that would prevent their cancer from returning?

    No, probably not.

    I’ve always been a physically fit, strong woman. A DEXA scan I took at the beginning of cancer treatment showed T-scores well above average. So, although I’d heard through the cancer grapevine that Arimidex might “affect your bones,” I didn’t give it a second thought. I exercised regularly, and followed a healthy diet; I was sure I was one of the women who’d sail right through treatment without side effects.

    I was wrong.

    First came the joint and bone pain. Sometimes it was so bad I didn’t want to get out of bed in the morning; I hobbled around like an 80-year-old.

    But I discovered that getting past those first 10 minutes was the hard part. If I exercised right away – treadmill, stair stepper, a long walk, anything to get myself going – the pain gradually abated.


  • “I can do this,” I thought, considering the 5 years of drugs ahead of me. “I can make this work.”

    Two years into Arimidex, I had another DEXA scan – and received disturbing news. My scores had dropped enough – both spine, and hip – to put me into osteopenia.

    “Osteo… what?” I’d never worried about my bones; never heard the term for pre-osteoporosis.

    Never paid any attention to Sally Field and Boniva.

    But suddenly, I had to.

    My oncologist suggested I not worry about it. “Your scores aren’t that bad,” he said. “And it may be reversible once you stop the Arimidex.”

    “MAY be reversible? What, they don’t know?” I asked.

    Add This Infographic to Your Website or Blog With This Code:


    “Not yet,” he admitted. “It’s still a new class of drugs; there’s not that much data.”

    For the first time since I’d started cancer treatment, I decided to ignore my oncologist’s advice, and plan my own course of treatment. A specialist in bone issues related to cancer advised me to try a bisphosphonate; after researching the available options, I decided on Actonel, the data for which seemed to show it might yield the best all-around results most quickly.

    So, a weekly dose of Actonel  – how bad could that be?

    Not too bad, at first. Sure, the dosing regimen was a pain: no food, no drink, staying upright, but I could deal with it.

    However, I found myself enduring increasingly frequent bouts of nausea. And finally, after 9 months, the nausea was so bad, and so regular, that it was impacting my life. I was reluctant to travel, or even to go out to dinner with friends.

    At that point, I made a decision cancer patients regularly have to make: which is worse, the condition the drug is preventing, or the side effects of the drug itself?

    I chose to discontinue Actonel. And replace it with a new exercise regime: Curves for Women.

    It turned out this was an excellent choice. The 30-minute Curves workout includes weight-bearing exercise, as well as the opportunity to “jar” your bones, thus giving them the controlled stress they need to stay healthy. I faithfully got out of bed and went directly to my local Curves gym 6 days a week.

     

    And darned if it didn’t work. After a year of Curves, my osteopenia had stabilized. Rather than heading towards osteoporosis, I was now holding steady; my hip score had even improved a bit. And without the Actonel in my system, I felt 100% better.

    Eighteen months ago, I finished cancer treatment. Five years of Arimidex had successfully prevented a recurrence – while also weakening my bones. But after an unsuccessful encounter with a bisphosphonate, I discovered I was able to successfully “self-medicate” – with exercise. The right kind of exercise.

    Now, my experience won’t be everyone’s. I was lucky that my bone loss was gradual enough that I finished taking the cancer drug before it became severe. And fortunately, I was able to slow the deterioration down with exercise (and probably some help from Actonel). 

    But I urge any of you facing the cancer treatment/bone loss conundrum to evaluate your entire situation before deciding on a course of action.


  • Think about these questions:

    Add This Infographic to Your Website or Blog With This Code:

    •How severe is my bone loss?
    •Do I have other underlying risk factors for osteoporosis?
    •Are any of these risk factors controllable via lifestyle changes?
    •What’s my risk of cancer recurrence vs. severe osteoporosis? Should I consider quitting the AI?
    •Do I need to try a bisphosphonate, or am I capable of ramping up my exercise program to turn my bone loss around?

    The answers to these important questions will help you decide the best course of action for balancing risk of cancer recurrence with risk of osteoporosis.

Published On: December 09, 2011